My 6 year old female chihuahua developed seizures over two years ago and her vet put her on 1/4 grain of phenobarbital twice a day. It has done wonders for her. She hasn't had a seizure since, but she has gained some weight...She weighs 12 pounds when she used to weight only 8 pounds. I am not overfeeding her, she gets 1/4 cup of dry EN dog food a day that I get at the vet for dogs with digestive problems. She has been on that since having a bad intestinal infection over three years ago...I have quit giving her dog treats, and I have never fed her from the table. Is the phenobarbital causing the weight gain? And is there anything I can do to help her lose weight? She doesn't eat much as it is so I really can't cut her food down more that I already am. I don't want her to have a shortened life span because of the weight....she does get exercise as we have a cat that she chases all over the house all day long...Thanks for your time.
Phenobarbitol can cause increased appetite and can also elevate liver enzymes. Please measure the amount of food she gets using an eight ounce measuring cup. Measure accurately what she consumes in 24 hours, than give her only 3/4 of the measured food. Give her only low fat vegetable treats.
If she is not on them already have the vet put her on supplements to help her liver to perform more efficient such as: Denosyl, Hepatic Support or Milk Thistle, and Alpha Lipoic acid. If your vet does not have these in stock you will be able to find equivalents at health food stores. Denosyl is a prescription form of SAM-E, the others are already over the counter products. You would use 1/4 human adult dose and frequency. She should also be on a probiotic (acidophilus supplement) to help with her digestion problem. Start with very low amouts of these products and slowly increase to optimum dose to prevent exacerbation of her digestive issue. If her liver is functioning better she will have more energy she may lose weight more easily. Additionally, these products reduce the side effect of elevated liver enzymes caused by the phenobarb.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.